Alert archive / Michigan / River Flood Advisories in 2023
River Flood Advisory 21, NWS Marquette, MI
NWS Marquette, MI issued this river flood advisory at Apr 30, 2023, 8:53 PM CDT for Iron County, Michigan. It was in force for 9 days.
The area
The counties it named.
The facts
- Issued
- Apr 30, 2023, 8:53 PM CDT (01:53 UTC)
- Expired
- May 9, 2023, 6:27 PM CDT
- In force
- 9 days
- Issued by
- NWS Marquette, MI
- Area
- Storm-based polygon
County Iron County, MI
The radar
The Marquette radar (KMQT), 83 km from the middle of the area, began a volume at 01:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Paint River at Crystal Falls (CRYM4).
- Action stage
- 5.5 ft
- Minor stage
- 7 ft
- Moderate stage
- 8 ft
- Major stage
- 9.5 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 04061500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before this river flood advisory went out at Apr 30, 5:36 PM CDT, 3 hours 17 minutes earlier.
Area forecast discussion, Apr 30, 5:36 PM CDT, 3 hours 17 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
636 PM EDT Sun Apr 30 2023
.SHORT TERM...(This evening through Tonight)
Issued at 419 PM EDT SUN APR 30 2023
Surface/RAP analysis highlight a closed low centered over the Door
Peninsula of Wisconsin this afternoon with an additional low over
the Carolinas. This second low will be paramount in tonight's
winter storm as it pushes Gulf and Atlantic wraparound moisture into
Upper Michigan. This moisture will then combine with sufficient
dynamics and a surge of colder air tonight to produce some heavy,
wet snowfall. The forecast becomes a bit tricky though because the
best q-vect convergence/forcing pushes into north-central Upper
Michigan, but uncertainty remains in the exact placement of the
rain/snow line and whether some of those high qpf values will be in
the form of rain. If all factors come together though, high terrain
across the north-central portions of Upper Michigan could see up to
2 to 3 feet of snow and even as much as 4 to 7 inches down to the
lakeshores. Farther west though uncertainty also remains because
despite the cold air, the forcing and moisture won't be as strong.
Nonetheless, additional totals tonight combined with last night
could also put those western counties above a foot by late tonight
as well. Elsewhere, a rain/snow mixture will cut down the totals
across the Keweenaw tonight with warming from the lakeshore, but
higher terrain over southern Houghton County could still pick up 4
to 7 inches tonight. So, in a nutshell, winter storm warnings
continue across western and north-central Upper Michigan for the
duration of the short term period.
And, what makes this a particularly dangerous situation is the
strong northerly winds gusting to 45 to 55 mph combined with the
heavy, wet composition of the snow. This will result in broken
limbs and possible power outages beginning late tonight. In
addition, any precipitation that may not transition to snow as
expected could cause flooding on streams and rivers. So, many
threats with this complex spring storm.
.LONG TERM...(Monday through Sunday)
Issued at 337 PM EDT SUN APR 30 2023
Guidance continues to be bullish with a historic May snowfall
potential for parts of the U.P. rivaling the storm from May 9-10 of
1990 which dumped over 2 feet of heavy west snow on parts of the
area.
First round of the storm brought 2-8 inches of snow overnight from
western Marquette county westward. Locally heavy rain overnight
dropped between 1 and 1.5 inches of rain from north of Marquette
through the central U.P. Currently there is a lull in precipitation
as the surface low spins over the Door Peninsula waiting the
infusion of more upper energy tonight that will deepen both surface
and upper level lows.
Moderate to heavy snow will be ongoing across much of the interior
west by Monday morning. Surface low will deepen to sub 980 mb
during the day Monday as it rotate westward to near Drummond Island.
With the very slow movement and off the charts moisture
availability from the Gulf and Atlantic, the western U.P. will be
in the comma head for an extended period of time. While 85H
temperatures will not be cold enough for lake enhancement, thank
goodness, persistent upslope flow with northerly winds will maximize
precipitation over the highest terrain. Models are in consensus with
widespread 2 to 5 inch qpf amounts with locally higher amounts
expected over the Huron Mountains. The NAM Nest depiction of 8.5
inches of qpf and 85 inches of snow is clearly overdone, but its
scary to see a model solution like that at this close of a time
range.
As surface low deepens tonight and Monday, pressure gradient winds
will increase with gusts across Lake SUperior and near the shoreline
exceeding 50 mph late tonight through Monday. Further inland 35-45
mph gusts are likely. This will be critical as snow loading with
the heavy wet snow takes its toll on trees and powerlines. Scattered
to widespread power outages are likely from late tonight into
Tuesday.
With snow ratios mostly around 6-7:1, 3-4 inches of qpf will yield
12-24 inches across the higher terrain of the interior west with up
to 3 feet across the Huron Mountains. Much lighter amounts can be
expected near the Lake Superior shoreline, across the south central
U.P. and the eastern U.P. where precipitation will mostly fall as
rain.
The storm will wind down late Monday night through Tuesday morning.
A much more tranquil and eventually seasonable stretch of weather
can be expected from midweek through next weekend.
With highs expected into the 50s and perhaps 60s by later in the
week, any remaining snow will melt fairly quickly. Runoff concerns
will last through much of the upcoming week.
&&
.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 636 PM EDT SUN APR 30 2023
LIFR/VLIFR conditions will continue for the period. IWD though will
improve to MVFR by Mon afternoon. Snow will continue at IWD.
Meanwhile, CMX and SAW will generally be a rain/snow mix changing to
snow tonight. Strong north winds will gust to 25 to 45 kts,
especially at CMX.
&&
.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 337 PM EDT SUN APR 30 2023
Low pres currently over the Door Peninsula will give way to a
deepening low that will lift up the E Coast today and then wrap back
toward far eastern Upper MI later Mon/Mon evening. As this occurs,
the pres gradient across Lake Superior will gradually tighten today
thru Mon. Thus, northerly winds will be ramping up, particularly
tonight/Mon. 40-45kt gales will expand across Lake Superior tonight
with storm force gusts likely after midnight through Monday night
across the north central and eastern Lake. Winds will slowly subside
late Mon night (storms ending shortly after midnight), and winds
will fall blo gale force by Tue aftn. By Tue evening winds will be
under 15kt across western Lake Superior, but still gusting up to
30kt east. Winds should be mostly under 20kt Wednesday through next
weekend.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
Flood Watch through Tuesday evening for MIZ001>006-009>011-084.
Winter Storm Warning until 8 AM EDT Tuesday for MIZ001-003.
Lakeshore Flood Warning from 2 AM Monday to 5 AM EDT Tuesday for
MIZ001.
Winter Storm Warning until 2 AM EDT /1 AM CDT/ Tuesday for
MIZ002-009.
Winter Storm Warning until 11 AM EDT Tuesday for MIZ004-005.
Lakeshore Flood Warning from 2 AM Monday to 8 AM EDT Tuesday for
MIZ005-006.
Winter Storm Warning from 8 AM Monday to 11 AM EDT Tuesday for
MIZ006.
Winter Storm Warning until 2 AM EDT /1 AM CDT/ Tuesday for
MIZ010-084.
Winter Weather Advisory from 8 AM EDT /7 AM CDT/ Monday to 2 AM
EDT /1 AM CDT/ Tuesday for MIZ011-013.
Lake Superior...
Gale Warning until noon EDT /11 AM CDT/ Tuesday for LSZ162-242-
263.
Gale Warning until 4 AM EDT /3 AM CDT/ Tuesday for LSZ240-241.
Gale Warning until 2 AM EDT Monday for LSZ243-244-264.
Gale Warning from 3 AM to noon EDT Tuesday for LSZ243-244-264.
Storm Warning from 2 AM Monday to 3 AM EDT Tuesday for
LSZ243>250-264>266.
Gale Warning until 2 AM EDT Monday for LSZ245>250-265-266.
Gale Warning from 3 AM to 2 PM EDT Tuesday for LSZ245>250-265-
266.
Gale Warning from 6 AM Monday to 8 AM EDT Tuesday for LSZ251-267.
Lake Michigan...
Gale Warning from 8 AM Monday to 2 PM EDT Tuesday for LMZ221-248-
250.
&&
SHORT TERM...TDUD
LONG TERM...MZ
AVIATION...07
MARINE...MZHazardous weather outlook, Apr 30, 2:27 PM CDT, 6 hours 26 minutes before
Hazardous Weather Outlook National Weather Service Marquette MI 327 PM EDT Sun Apr 30 2023 MIZ001>007-009>014-084-085-011930- Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce- Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft- Southern Houghton-Northern Schoolcraft- 327 PM EDT Sun Apr 30 2023 /227 PM CDT Sun Apr 30 2023/ This Hazardous Weather Outlook is for portions of central Upper Michigan and western Upper Michigan. .DAY ONE...Tonight Heavy wet snow is likely west and over portions of north central Upper Michigan tonight. See the latest Winter Weather Message for further details. A flood watch is in effect for west and portions of central Upper Michigan. Excessive runoff from heavy precipitation may result in flooding of rivers, creeks, streams, and other low-lying and flood-prone locations later tonight. .DAYS TWO THROUGH SEVEN...Monday through Saturday The active weather will continue into early next week. Heavy wet snow accumulations are expected, mainly over the west and north central portions of Upper Michigan Monday into early Tuesday. The wet snow and increasing north winds will create hazardous to near impossible driving conditions and possible power outages. See the latest Winter Weather Message for further details. The Flood Watch for west and central Upper Michigan will continue into Tuesday as excessive runoff from additional heavy precipitation of several inches will lead to rising levels in local rivers and streams and potential flooding. The increasing north winds and waves building as high as 20 feet near Lake Superior could also cause localized lakeshore flooding over Marquette and Alger Counties. .SPOTTER INFORMATION STATEMENT... Spotters are requested to submit precipitation and snowfall reports into early next week. LSZ162-240>251-263>267-011930- Lake Superior west of a line from Saxon Harbor WI to Grand Portage MN beyond 5NM-Saxon Harbor WI to Black River MI- Black River to Ontonagon MI- Ontonagon to Upper Entrance of Portage Canal MI- Upper Entrance of Portage Canal to Eagle River MI- Eagle River to Manitou Island MI- Manitou Island to Point Isabelle MI- Point Isabelle to Lower Entrance of Portage Canal MI- Lower Entrance of Portage Canal To Huron Islands MI Including Keweenaw and Huron Bays-Huron Islands to Marquette MI- Marquette to Munising MI-Munising to Grand Marais MI- Grand Marais to Whitefish Point MI- Lake Superior from Saxon Harbor WI to Upper Entrance to Portage Canal MI 5NM off shore to the US/Canadian border including Isle Royale National Park- Lake Superior from Upper Entrance to Portage Canal to Manitou Island MI 5NM off shore to the US/Canadian Border- Lake Superior West of Line from Manitou Island to Marquette MI Beyond 5NM from shore- Lake Superior East of a line from Manitou Island to Marquette MI and West of a line from Grand Marais MI to the US/Canadian Border Beyond 5NM from shore- Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off shore to the US/Canadian border- 327 PM EDT Sun Apr 30 2023 /227 PM CDT Sun Apr 30 2023/ This Hazardous Weather Outlook is for portions of Central Lake Superior...Eastern Lake Superior and Western Lake Superior. .DAY ONE...Tonight North gales of 35 to 40 knots are possible over west portions of Lake Superior into tonight. North gales to 40 knots over north central Lake Superior will increase to storm force winds of 50 to 55 late tonight. North gales to 40 knots over south central Upper Michigan this evening will increase to Storm Force Winds to 50 knots late tonight. See the latest Marine Weather Message and Open Lake Forecast for additional details. .DAYS TWO THROUGH SEVEN...Monday through Saturday Northerly gales of 40 to 45 knots are expected over west and far eastern Lake Superior Monday into early Tuesday. Storm Force north winds of 50 to 55 knots are expected over central Lake Superior Monday into Monday evening and then will taper to north gales to 40 knots late Monday night into early Tuesday afternoon. See the latest Marine Weather Message and Open Lake Forecast for additional details. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. LMZ221-248-250-011930- Green Bay North of line from Cedar River MI to Rock Island Passage-Seul Choix Point to Point Detour MI- 5NM East of a line from Fairport MI to Rock Island Passage- 327 PM EDT Sun Apr 30 2023 This Hazardous Weather Outlook is for portions of Northern Lake Michigan. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday Northwesterly gales of 35 to 45 knots are expected Monday into early Tuesday afternoon. See the latest Marine Weather Message and Nearshore Forecasts for additional details. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. TDUD
The office that day
Everything else NWS Marquette, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 30, 8:53 PM CDT | River Flood Warning | MQT | Baraga, Houghton | 70 hr |
| Apr 30, 8:53 PM CDT | River Flood Advisory | MQT | Marquette | 52 hr |
| Apr 30, 8:53 PM CDT | River Flood Advisory | MQT | Marquette | 3 days |
| Apr 30, 8:53 PM CDT | River Flood Advisory | MQT | Marquette | 37 hr |
| May 1, 1:52 PM CDT | River Flood Warning | MQT | Baraga, Houghton | 5 days |
Nearby
River Flood Advisories in Michigan, 2023Every river flood advisory in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.